Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 40, NWS Wilmington, OH

August 27, 2006Lewis County, Kentucky

NWS Wilmington, OH issued this flash flood warning at Aug 27, 2006, 6:29 PM EDT for Lewis County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2006, 6:29 PM EDT (22:29 UTC)
Expired
Aug 27, 2006, 8:30 PM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

County Lewis County, KY

The radar

The Jackson,KY radar (KJKL), 101 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 272230
FFWILN
KYC135-280030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
629 PM EDT SUN AUG 27 2006

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEWIS COUNTY IN NORTHEAST KENTUCKY

* UNTIL 830 PM EDT

* AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THAT THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED   
  AREA. RADAR ESTIMATED NEARLY 3.5 INCHES OF RAIN HAS FALLEN SINCE 5 
  PM ACROSS SOUTHERN LEWIS COUNTY...BETWEEN PETERSVILLE AND CAMP DIX.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER   
  ONE TO TWO INCHES POSSIBLE THROUGH 830 PM EDT. RUNOFF FROM THIS    
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...CAMP DIX...HEAD
OF GRASSY AND TOLLESBORO.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3854 8314 3834 8324 3849 8362 3857 8363

$$

HAWBLITZEL
1 follow-up statement
000 
WGUS71 KILN 272359
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
740 PM EDT SUN AUG 27 2006

KYC135-280030-
LEWIS KY-
740 PM EDT SUN AUG 27 2006

...FLASH FLOOD WARNING CONTINUES FOR SOUTHERN LEWIS COUNTY UNTIL 830
PM EDT...

AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS HAD PRODUCED HEAVY RAINFALL ACROSS THE WARNED AREA. 
RADAR ESTIMATED UP TO 5 INCHES OF RAIN HAD FALLEN SINCE 6 PM ACROSS 
SOUTHERN LEWIS COUNTY BETWEEN PETERSVILLE AND CAMP DIX.

HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER ONE 
TO TWO INCHES POSSIBLE THROUGH 830 PM EDT. RUNOFF FROM THIS 
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...CAMP DIX...HEAD
OF GRASSY...EPWORTH...KINNICONICK...STRICKLETT AND TANNERY.

HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY. DO NOT DRIVE
YOUR VEHICLE INTO WATER OF AN UNKNOWN DEPTH ON THE THE ROAD. IT ONLY
TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY
VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR
DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3854 8314 3834 8324 3849 8362 3857 8363

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 4:38 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 27, 4:38 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
438 PM EDT SUN AUG 27 2006

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
MOIST WESTERLY FLOW ALOFT WILL CONTINUE THROUGH THE SHORT TERM. SLOW
MOVING FRONT PARALLEL TO THE UPPER FLOW WILL PROVIDE LOW LEVEL
CONVERGENCE...ESPECIALLY WHEN A VIGOROUS WAVE MOVES ALONG THE FRONT
MONDAY THROUGH TUESDAY.

RAISED POPS TO LIKELY/HIGH CHANCE THIS EVENING FOR ONGOING
THUNDERSTORMS. MODELS HAVE CONVERGED ON THE SLOWER SOLUTION OF
YESTERDAYS GFS. KEPT 80 POPS MONDAY WHILE EXTENDING COVERAGE
FARTHER NORTH AND STRETCHED DURATION INTO MONDAY EVENING. ALSO
EXTENDED DURATION OF CHANCE POPS THROUGH TUESDAY. DRIER WEATHER IS
EXPECTED TUESDAY NIGHT.

SOUTHERN HALF OF FORECAST AREA IS OUTLOOKED FOR A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS EVENING. MARGINAL INSTABILITY APPEARS TO
BE A LIMITING FASTER. ISOLATED FLOODING MAY ALSO BE A CONCERN WITH
TRAINING AND SLOW MOVING THUNDERSTORMS COUPLED WITH HIGH
PRECIPITABLE WATER.

MADE MINOR UPWARD ADJUSTMENTS TO TEMPERATURE FORECAST AROUND
CINCINNATI. REST OF TEMPERATURE FORECAST UNCHANGED.

CONIGLIO
&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
UPPER AIR IS CHARACTERIZED BY A BLOCKY VERY SLOW MOVING PATTERN.
UPPER LEVEL TROF AXIS TO DROP THRU THE OHIO VALLEY WEDNESDAY. THIS
INDUCES A SFC TROF TO OUR SE. SOME MOISTURE LINGERS OVER THE SE
IN RESPONSE TO THIS FEATURE AND WHILE A VERY LOW CHC POP FOR
SHOWERS/THUNDERSTORMS WL EXIST IN THE FAR SE EARLY WED...AT THIS
TIME HAVE CONTINUED TO MAINTAIN A DRY FORECAST WITH BEST MSTR AND
LIFT SOUTH AND EAST OF FA.

IN THE WAKE OF THIS UPPER LEVEL TROF...FLOW BECOMES NRLY WITH DRY WX
AND TEMPS A LTL BLO SEASONAL NORMAL AS SFC HIGH PRESSURE OF CANADIAN
ORIGIN TO BUILD ACRS THE GREAT LAKES. THIS HIGH WL PROVIDE DRY
WX THRU THE END OF THE WEEK AND INTO THE WEEKEND WITH UPPER LEVEL
RIDGE BUILDING INTO THE REGION NEXT WEEK END WITH AN ENSUING  SLOW
WARMING TREND.

A LTL BLO GUID TEMPS WED AND THU AND THEN CLOSE TO GUID FOR
REMAINDER OF THE PERIOD.

&&

.AVIATION /18Z-18Z/...
FRNTL BNDRY ALIGNED FROM NE OHIO SW TO NEAR KDAY THEN WEST INTO
CNTRL INDIANA AND ILLINOIS. SCT CONVECTION HAD FIRED ALONG AND
IMMEDIATELY AHEAD OF THE BNDRY WHERE SFC/LO LVL CONV AND A
THERMAL GRADIENT WERE HELPING TO ENHANCE ACTIVITY. PCPN WILL
CONTINUE TO INCREASE IN COVERAGE THIS AFTN...AND WILL AFFECT ALL TAF
SITES. KDAY/KCMH/KLCK WILL ALL BE AFFECTED IMMEDIATELY WITH
KCVG/KLUK/KILN SEEING PCPN WITHIN THE NEXT HOUR OR SO. FRNTL BNDRY
WILL SLOWLY SLIDE SOUTH AND SHOULD BE LOCATED NEAR THE OHIO RIVER
THIS EVNG. RUC INDCG LO LVL CONV AXIS WILL FOLLOW BNDRY AND WITH MID
LVL S/WV OVER MID MISSISSIPPI VLY APPCHG...EXPECT CHANCES FOR SCT
-SHRA/TSRA WILL PERSIST AT SRN TAF SITES WELL INTO THE EVNG. HAVE
PLACED PREVAILING -SHRA IN FOR KCVG AND KLUK THIS EVNG THRU 06Z.
FURTHER NORTH...HAVE MAINTAINED VCSH AT KDAY/KCMH/KLCK THIS EVNG.
HOWEVER AS BNDRY DROPS FURTHER SOUTH...APPEARS THERE WILL LIKELY BE
AN EXTENDED PERIOD OF DRY WX AT THESE TAF SITES FOR GOOD PART OF THE
OVERNIGHT.

SIMILAR TO THIS MRNG...EXPECT CIGS/VSBYS LATE TONIGHT TO DROP
INTO MVFR CAT WITH POTENTIAL FOR PERIODS OF IFR WITH ABUNDANT LO
VL MOISTURE AND BNDRY INVOF FCST AREA. FRNTL BNDRY WILL TRACK BACK
NORTH ACRS TAF SITES MON MRNG IN RESPONSE TO SFC LO LIFTING NE OUT
OF SRN PLAINS. SCT PCPN SHOULD REDVLP ALONG BNDRY IN THE
MRNG...AND HAVE INDICATED VCSH/VCTS FOR ALL SITES FOR LAST FEW
HOURS OF FCST PERIOD. PCPN COVERAGE WILL INCREASE MON AFTN/EVNG AS
SFC LO APPCHS.

RYAN

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.